Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 153, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2002, 5:25 AM CDT for Dakota County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 5:25 AM CDT (10:25 UTC)
- Expired
- Jul 10, 2002, 6:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Dakota County, NE
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:30 AM CDT | Hail 0.75 | Hubbard, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2865 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
922 WUUS53 KFSD 101025 SVRFSD NEC043-101100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 AM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAKOTA COUNTY IN NORTHEAST NEBRASKA * UNTIL 600 AM CDT * AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHWEST OF HUBBARD TO 7 MILES NORTHEAST OF HOMER...OR FROM 17 MILES SOUTH OF PONCA TO 7 MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HOMER AROUND 535 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4247 9672 4248 9646 4230 9639 4229 9670 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:50 AM CDT, 35 minutes earlier.
Area forecast discussion, Jul 10, 4:50 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 450 AM CDT WED JUL 10 2002 MAIN CONCERN IS PCPN CHANCES THROUGH THU. HAVE TRENDED TOWARD A BLEND OF THE ETA AND AVN EARLY TENDING TOWARD THE AVN LATER IN THE FORECAST THE FIRST ROUND OF THUNDERSTORMS CONTINUES TO ROLE THROUGH THE SOUTHEAST QUARTER OF THE CWA. EXPECT THAT THIS COMPLEX WILL CONTINUE TO MOVE ACROSS NW IA THROUGH THE EARLY MORNING. OTHER SHRA/TSRA MAY DEVELOP ACROSS THE NE SD AS THE UPR LOW BEGINS TO MOVE SOUTHEAST EARLY THIS MORNING. HOWEVER...ATTM...IT APPEARS ANY SHRA/TSRA WILL BE SCATTERED AT BEST. MEANWHILE THE SURFACE TROF EXTENDED FROM EXTREME NE SD TO KYKN AT 09Z. EXPECT THAT THE TROF WL BECOME STATIONARY NEAR THE SD STATELINE LATER THIS MORNING. THUNDERSTORMS WL GENERALLY BE ALONG AND AHEAD OF THE INVERTED TROF WHERE BEST LOW LEVEL WARM ADVECTION AND UPPER DYNAMICS ARE LOCATED. EXPECT THAT SOME BREAKS WL DEVELOP LATER THIS MORNING BEHIND THIS COMPLEX AHEAD OF THE TROF. AS THE UPPER LOW...AND COLD CORE...MOVES OVER THE CWA EARLY THIS AFTERNOON...ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP...LIKELY IN THE BKX OR MML AREA. THIS CONVECTION WILL MOVE SOUTHWARD DURING THE AFTERNOON. SIGNIFICANT MID-LEVEL SHEAR AND WITH SUN...CAPES ABOVE 1000 J/KG CAN BE EXPECTED. THIS WOULD APPEAR TO BE MARGINAL FOR SEVERE WEATHER THIS AFTERNOON ACRS SW MN AND NW IA. HOWEVER...IF TEMPS CAN RISE TO 80 OR HIGHER...THEN SEVERE THREAT INCREASES DUE TO INCREASED INSTABILITY. WITH THE STRONG DYNAMICAL FORCING AND SFC BOUNDARY HAVE GONE LIKELY FROM I-29 EAST WITH A CHANCE AS FAR WEST AS MHE AND DE SMET. TEMPS WL BE TRICKY DUE TO CLOUDS. WENT WAREMST SW WHERE THERE IS EXPECTED TO BE THE MOST SUN AND NW FLOW WL HELP IN MIXING TO 850 MB. THE UPPER LOW MOVES SE OF THE AREA THIS EVENING. SCT SHRA AND THUNDERSTORMS SHOULD END ACRS NW IA BY MIDNIGHT AS THE UPPER WAVE MOVES SE. THEN THE PROBLEM TURNS TO LOW CLOUDS. EAST OF THE TROF... MOISTURE WILL BE LIFTED BELOW THE INVERSION AND WITH THE COOLING AIR MASS LOW CLOUDS SHOULD BE MAINTAINED. BOTH THE AVN AND ETA SHOW THE INVERTED TROF SLOWLY MOVING TO THE WEST BEGINNING TONIGHT. THIS WILL MEAN A SLOW INCREASE IN CLOUDS IN THE WRN CWA TONIGHT. WITH THE LOW CLOUDS...TEMPS WL REMAIN UP AS THE POOLING MSTR WL HELP DEW POINTS STAY AROUND 60F. FARTHER WEST...WHERE FEWER CLOUDS ARE EXPECTED...TEMPS WL FALL INTO THE 50S. ON THU...THE MAY BE SOME LATE MORNING OR EARLY AFTERNOON SHRA IN NW IA IF ANY SUN CAN BREAK THROUGH TO DESTABILIZE WHICH IS UNLIKELY. OTHERWISE...LOW CLOUDS EXPECTED TO PERSIST ACRS MOST OF THE CWA ON THU...ONLY SLOWLY BREAKING UP WITH THE DAYTIME HEATING. THIS... COMBINED WITH 850 TEMPS AROUND 10 C...WL KEEP TEMPS IN THE L-M70S OVER THE ERN 2/3 OF THE CWA. ONLY SC SD MAY RISE TO 80 WITH MORE SUN EXPECTED. EXPECT SOME CLOUDS TO REMAIN ON THU. WITH SFC RDG OVER THE AREA...IT IS EVEN PSBL THAT FOG MAY DEVELOP ACRS PORTIONS OF THE CWA. WL NOT ADD TO ZONES AT THIS TIME AND LET SUBSEQUENT SHIFTS EXAMINE POSSIBILITY. TEMPS MAY ACTUALLY FALL BELOW 60 OVER MOST OF THE CWA. ON FRI...PARTLY TO MOSTLY SUNNY SKIES WL BE THE START TO A SLOW WARMING TREND. TEMPS WL RANGE FROM THE M70S IN NW IA...WHERE NE FLOW WL PERSIST MOST OF THE DAY...TO THE M80S IN SC SD. .FSD...NONE SCHUMACHER
In the hours before
Local storm report, Jul 10, 5:22 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM 2 SE INWOOD IA 60 MPH TSTM GUST
07/10/02 LYON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:32 AM CDT | Severe Thunderstorm Warning | FSD | Dixon | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.